MAUDE Adverse Event Report: CORDIS CASHEL SABER 4MM15CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CASHEL SABER 4MM15CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48004015X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/19/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device history record review was performed and showed that these lots of products met all requirements per the applicable manufacturing quality plan.This device is available for analysis but has not yet been received.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, a 4mm 15cm 150 saber percutaneous transluminal angioplasty (pta) balloon catheter ruptured when working pressure hits eight (8) atmospheres (atm).The balloon pulled out as a whole.The procedure was completed using another balloon.There was no reported patient injury.The target lesion was superficial femoral artery (sfa).The lesion was moderately calcified.There was no vessel tortuosity.The percentage of stenosis was 90%.The device was not used for a chronic total occlusion.The device was stored and handled per the instructions for use (ifu).There was no difficulty removing the stylet or any of the sterile packaging components.There was no difficulty removing the product from the hoop.There was no difficulty removing the protective balloon cover.The device was prepped normally.A non-cordis contrast media was used.The contrast to saline ratio was 1:1.A non-cordis inflation device was used.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve and through the guide catheter.There was no difficulty advancing the balloon catheter through the vessel.There was no difficulty crossing the lesion.The catheter was never in an acute bend.The plunger was depressed by the user into the syringe/indeflator when trying to inflate.The device is expected to be returned for evaluation.
 
Additional Manufacturer Narrative
As reported, a 4mm x 15cm x 150 saber percutaneous transluminal angioplasty (pta) balloon catheter ruptured when working pressure hits eight atmospheres (atm).There was no reported patient injury.The target lesion was superficial femoral artery (sfa).The lesion was moderately calcified, with no vessel tortuosity.The percentage of stenosis was 90%.The device was not used for a chronic total occlusion.The balloon was removed intact and the procedure was completed using another balloon.The device was stored and handled per the instructions for use (ifu).There was no difficulty removing the product from the hoop, the protective balloon cover, the stylet or any of the sterile packaging components.The device was prepped normally.A non-cordis contrast media was used.The contrast to saline ratio was 1:1.A non-cordis inflation device was used.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or through the guide catheter.There was no difficulty advancing the balloon catheter through the vessel or crossing the lesion.The catheter was never in an acute bend.The plunger was depressed by the user into the syringe/indeflator when trying to inflate.Additional procedural information was requested but is unknown.The product was not returned for analysis.A product history record (phr) review of lot 82170994 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon- burst - at/below rbp¿ could not be confirmed as the device was not returned for analysis.The exact cause could not be determined.Vessel characteristics of moderate calcification with stenosis may have contributed to the reported event.Calcification is known to damage balloon material; it is likely this occurred when attempting to cross the severely stenosed lesion.However, without the return of the device for analysis, it is difficult to draw a clinical conclusion between the device and the event reported.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
 
Additional Manufacturer Narrative
As reported, a 4mm x 15cm x 150 saber percutaneous transluminal angioplasty (pta) balloon catheter ruptured when working pressure hits eight atmospheres (atm).There was no reported patient injury.The target lesion was superficial femoral artery (sfa).The lesion was moderately calcified, with no vessel tortuosity.The percentage of stenosis was 90%.The device was not used for a chronic total occlusion.The balloon was removed intact and the procedure was completed using another balloon.The device was stored and handled per the instructions for use (ifu).There was no difficulty removing the product from the hoop, the protective balloon cover, the stylet or any of the sterile packaging components.The device was prepped normally.A non-cordis contrast media was used.The contrast to saline ratio was 1:1.A non-cordis inflation device was used.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or through the guide catheter.There was no difficulty advancing the balloon catheter through the vessel or crossing the lesion.The catheter was never in an acute bend.The plunger was depressed by the user into the syringe/indeflator when trying to inflate.Additional procedural information was requested but is unknown.One product was returned for analysis.A non-sterile saber 4mm x 15cm x 150 was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon appears to have been previously inflated.Blood residues were observed inside the balloon.The unit was thoroughly inspected by the naked eye and no other anomalies were observed.Per functional analysis, balloon inflation was performed.A lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.A burst was observed on the balloon¿s proximal area.Per sem analysis on the balloon leakage, the balloon burst was caused by a rupture on the balloon surface.The inner surface presented no anomalies adjacent to the balloon rupture.The outer surface presented evidence of scratch marks adjacent to the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon outer surface most likely led to the ruptured condition found on the balloon.It appears the balloon material near the rupture was torn with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82170994 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon- burst - at/below rbp¿ was confirmed by device analysis.The exact cause could not be determined.Per functional analysis, a rupture was noted to the outer portion of the balloon.It appears to have been torn by a sharp object from the outside of the balloon.Vessel characteristics of moderate calcification with stenosis may have contributed to the rupture noted to the balloon.Calcification is known to damage balloon material; it is likely this occurred when attempting to cross the severely stenosed lesion.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
 
Additional Manufacturer Narrative
This device was received for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.

Brand Name
SABER 4MM15CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CASHEL
cahir road
cashel, tipperary 0000
EI  0000
MDR Report Key9971960
Report Number9616099-2020-03651
Device Sequence Number2629086
Product Code LIT
UDI-Device Identifier20705032069486
UDI-Public20705032069486
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2022
Device Model Number48004015X
Device Catalogue Number48004015X
Device Lot Number82170994
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/28/2020
Initial Date Received by Manufacturer 03/20/2020
Supplement Date Received by Manufacturer04/21/2020
04/28/2020
05/21/2020
Initial Report FDA Received Date04/17/2020
Supplement Report FDA Received Date04/27/2020
05/21/2020
05/28/2020
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MERIT, BAYER.
Patient Weight78